Select the search type
  • Site
  • Web
Go

Answers from the BJC Experts

Ask the BJC Expert allows you to get the answers you need about a variety of health, medicine and exercise issues to help you live a more healthy life.

Please browse the most recent questions below or use the search the questions feature to see if the answer to your question is already given. If not, please submit a new question for our experts.

My son is 13 years old and weighs 170, I just learned after giving him two aspirins that its not safe for kids. He is recovering from the flu and complained of soreness in his neck and throat before giving him the aspirin. I gave it to him for pain. I'm very worried.

With the advent of acetaminophen (Tylenol) in 1955, the usage of aspirin in children was diminished and recommended to be avoided years later. Aspirin has been associated with the occurrence of Reye's syndrome when given to children with varicella (i.e., chickenpox) or influenza. Although a causal relationship has not been confirmed, most authorities advise against the use of aspirin in children with varicella, influenza, or other viral infections.

If children are receiving chronic aspirin therapy, aspirin should be discontinued immediately if a fever develops, and not resumed until diagnosis confirms that the febrile viral illness has run its course and the absence of Reye's syndrome.

Reye syndrome, an extremely rare but serious illness that can affect the brain and liver, occurs most commonly in kids recovering from a viral infection.

The commonly accepted age limit of a child is 12 years old. Generally, if you are over 120 pounds and close to 12 years, you will be dosed as an adult. Your son is over 12 and the weight of an average adult male. Do not worry about giving him aspirin.

When I was a child, aspirin was the most commonly used medication in children. Maybe that explains a lot!

4901 Forest Park Avenue
St. Louis, Missouri 63108
314.286.2000
Copyright © 1997- 2021 BJC HealthCare. All Rights Reserved.